Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Cloudy 27° Cloudy
News >  Health

People’s Pharmacy: Can you get an extra booster against COVID-19?

UPDATED: Wed., Jan. 12, 2022

Hanna Zientara, an 83-year-old resident of Warsaw, Poland, receives a booster shot against COVID-19 in Warsaw on Dec. 7. Poland has become the latest European nation to reach the grim milestone of 100,000 deaths related to the coronavirus.  (Czarek Sokolowski/Associated Press)
Hanna Zientara, an 83-year-old resident of Warsaw, Poland, receives a booster shot against COVID-19 in Warsaw on Dec. 7. Poland has become the latest European nation to reach the grim milestone of 100,000 deaths related to the coronavirus. (Czarek Sokolowski/Associated Press)
By Joe Graedon, M.S., </p><p>and Teresa Graedon, Ph.D. King Features Syndicate

Q. My husband had the Pfizer booster three months ago. He now wants to get the Moderna booster.

Is it safe to get another booster shot after only three months? If not, how long should he wait to get another booster? He has coronary artery disease and heart failure but no problems with weight or diabetes.

When would it be safe for him to get a fourth shot? We really do not want him to get COVID-19 or any of the variants.

A. Israel has been at the forefront of COVID-19 vaccinations. Health experts there are debating the pros and cons of a fourth shot.

An expert panel recommended that people over 60, immunocompromised patients and health care workers get another booster at least four months after their third Pfizer shot. Before rolling out this program countrywide, Israeli researchers are testing the additional booster on 150 health care workers.

Public health authorities in the U.S. are not yet recommending a fourth shot. The Centers for Disease Control and Prevention did state, however, that people who received the Pfizer-BioNTech shots initially could get a Moderna booster as the third shot.

Q. I bought and read your “Top Screwups” book. Even though I am very aware of problems in health care, having worked in that sector here in New Zealand, I learned a lot from your book. It was especially helpful about how to avoid medical mistakes and misdiagnoses.

I have a short list of safety strategies I give to friends and family who need hospitalization:

1. Don’t go to a hospital unless you really have to.

2. While in the hospital, question everything. If you can’t do that yourself, have someone with you who can.

3. Get out as fast as possible.

A. Thanks for your succinct advice. Before COVID-19, it was estimated that medical errors were the third-leading cause of death in the U.S. (BMJ, May 3, 2016).

We’re glad you found our book “Top Screwups” helpful even in New Zealand. In it, we try to give people the tools they need to avoid health care harm. Those who are interested may find it in their public library or in the Books section of the store at peoplespharmacy.com.

Q. Thank you for posting articles about Xyzal withdrawal on your website. I am currently going through that awful process.

Since stopping Xyzal, I have been breaking out in hives throughout the day on my arms, stomach, legs, hands and chest. I was searching my brain for what I could possibly be allergic to. Had I changed detergents? (No.) Eaten anything unusual? (No.)

This has been mentally draining and ruined my holiday. The hives look like welts or long scratch marks when I haven’t even scratched the area. Is there any way to make the drug manufacturer warn of this terrible withdrawal process? It seems like they have a responsibility.

A. Levocetirizine (Xyzal) and its chemical cousin cetirizine (Zyrtec) are antihistamines that are less likely to cause drowsiness than older allergy medicines. Readers first reported withdrawal itching more than a decade ago.

We badgered the Food and Drug Administration about this problem for years. Finally, the agency reported more than 100 cases it found in its FDA Adverse Event Reporting System database (Therapeutic Advances in Drug Safety, July 5, 2019).

The agency told us that it would require a warning about discontinuation itching in the prescribing information. Sadly, though, we have seen no such warning on over-the-counter versions of these antihistamines.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website peoplespharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe to the Coronavirus newsletter

Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.